Overdose and Toxicity in Cats
Care must be taken to follow your veterinarian’s recommendations regarding medication administration. Problems associated with medication include allergic reactions, overdose and toxicity.
Allergic reactions are uncommon. There is no way for your veterinarian to predict which medications your pet is allergic to so you must watch your pet carefully while on any medication, even the same medication he has received in the past. Typically medication allergic reactions develop after multiple doses of the medication. If you notice your pet has scratching or itching, facial swelling or hives, contact your veterinarian as soon as possible. If you are not able to contact your veterinarian immediately, stop administering the medication unless doing so would be life threatening. Contact your veterinarian as soon as possible.
Overdose can occur if a pet receives an excessively large dose. This may be due to each member of the family medicating the pet without knowing that he has already received his medication, the curious pet chewing the bottle and ingesting all the medication or in certain situations even when the pet is on the proper dose. A few medications can result in overdose even though you are following the prescription recommendations. There are some diseases in which the pet may no longer require that dose of medication or may no longer need the medication at all. There is no way to predict this.
A good example of this situation is diabetes. Pets may require a specific dose of insulin and do well on that dose for quite a while. Suddenly, the dose you are giving may be an overdose and the pet becomes hypoglycemic.
Toxicity is different from overdose. Toxicity is the administration of a medication that has no therapeutic benefit to the animal, in any dose. Overdoses are excessive amounts of an otherwise beneficial medication. An example of medication toxicity is acetaminophen in cats. This drug should never be given to cats, even in the smallest amount.
If you notice your pet becoming ill during a course of treatment, veterinary assistance is strongly recommended. Do not administer more prescribed medication in an attempt to help your pet. Though the intention is good, the adage that a little is good but more would be better does not apply in medication administration. This action may result in significant illness or even fatalities.
Medication Overdose (Prescription Vs. Over-the-Counter)
Many medications are available without a prescription. These are referred to as over-the-counter medication and include treatments for headaches, stomachaches, stuffy noses, diarrhea and pain. It may be tempting to give some of this medication to your pet, believing if it helps you feel better, it is bound to help your pet.
Unfortunately, our pets’ metabolism and organs function a little differently than ours and medication that can improve your symptoms can result in toxicity to your pet. This is also true for medication prescribed to a person. Never give any medication, prescription or over-the-counter, without approval from your veterinarian. There are several medications available for people can help animals but you must be careful to give the correct medicine at the proper dose. Consultation and recommendations by your veterinarian will help avoid serious effects from overdose or toxicity of medications.
Some common medications that can have serious effects on animals if not used correctly include:
If your pet has ingested an unprescribed medication, contact your veterinarian or local veterinary emergency facility. Give the name of the medication, how many and what dose your pet received, what time the ingestion could have occurred, as well as pet information such as breed, age and another health problems he/she may have. You may receive instructions for what to do at home or what to watch for. In some situations, emergency examination and treatment are crucial.
What to Watch For
- Abnormal behavior
Each medication has it’s own signs of overdose or toxicity so additional signs may also be evident.
The diagnosis of illness due to medication administration is typically based on a history of exposure to the medication and physical exam findings. It is uncommon for a drug screen to be done on animals. Based on the severity of the illness and potential problems associated with the medication, your veterinarian may recommend blood tests and urinalysis to evaluate the overall health of your pet.
The treatment for medication related illness is varied depending on the type of drug ingested. If ingestion was recent (less than one hour), vomiting may be induced to reduce the amount of medication absorbed. Activated charcoal may also be given in an attempt to reduce absorption.
More serious medication illnesses require hospitalization with intravenous fluids. Certain drugs have antidotes that may be needed. Be aware that there are some drugs that are so toxic to an animal that despite all treatment the pet does not survive. Fortunately, these drugs are quite rare.
Home Care and Prevention
Home care should only be administered upon advice of your veterinarian. If ingestion was recent, you may be advised to induce vomiting.
The most important home care is to contact your veterinarian or emergency facility to find out if ingesting of the medication can result in illness and what to look for.
Keep all medications securely stored away from curious pets and never give medication without approval from your veterinarian.